California, 2009Hail in California, May 28, 2009
May 28, 2009 · NWS LOX · 1 event in 1 county or zone
A severe thunderstorm was reported in San Luis Obispo county near the community of LaPanza. Three quarter inch hail was reported by the local fire station.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm was reported in San Luis Obispo county near the community of LaPanza. Three quarter inch hail was reported by the local fire station.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 28, 1:00 PM PST, 1 hour 45 minutes earlier.
Area forecast discussion, May 28, 1:00 PM PST, 1 hour 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT THU MAY 28 2009
.SHORT TERM (TONIGHT THROUGH SUNDAY)...LATEST SATELLITE/RADAR SHOWS
CONVECTIVE ACTIVITY AS EXPECTED OVER THE MOUNTAIN AREAS AND INTERIOR
VALLEYS...WITH MOST ACTIVITY OVER SLO/SBA/VTU COUNTIES. TSTMS WILL
LIKELY PRODUCE SMALL HAIL...HEAVY RAIN AND GUSTY WINDS. ALSO...NOT
OUT OF THE REALM OF POSSIBILITY TO GET AN ISOLATED DRY STRIKE AWAY
FROM THE MAIN THUNDERSTORM. PARAMETERS ARE RIPE FOR SEVERE AND/OR
FLASH FLOODING WARNINGS...SO RADAR WILL BE MONITORED CLOSELY THROUGH
THE AFTERNOON.
FORECAST WISE...12Z MODELS ARE ON THE SAME PAGE. AT UPPER LEVELS
RIDGE OVER THE SOUTHWEST STATES WILL BE PUSHED EASTWARD THROUGH THE
PERIOD AS A WEAK TROUGH MOVES INLAND OVER THE AREA. NEAR THE
SURFACE...ONSHORE FLOW IS FORECAST TO CONTINUE THROUGH SUNDAY. FOR
FRIDAY...MID-LEVEL FLOW TURNS SOUTHERLY...SO WILL EXPECT A DECREASE
IN CONVECTIVE ACTIVITY OVER THE HIGHER TERRAIN. STILL SHOULD BE
ENOUGH MOISTURE AND INSTABILITY TO WARRANT SLIGHT CHANCE POPS FOR
SBA/VTU/LAX MOUNTAINS AND PARTS OF THE CUYAMA VALLEY. BY SATURDAY
WITH THE TROUGH MOVING OVERHEAD...CONVECTIVE THREAT WILL BE NIL.
OTHERWISE...EXPECT CONTINUED DEEP MARINE LAYER FOR THE AREA WITH
STRATUS REACHING INTO THE SANTA CLARITA VALLEY EACH NIGHT/MORNING
THROUGH SUNDAY. AS FOR TEMPS...EXPECT ONLY MINOR FLUCTUATIONS
THROUGH SUNDAY WITH HIGHS HOVERING AROUND SEASONAL NORMS.
.LONG TERM (MONDAY THROUGH THURSDAY)...FOR THE EXTENDED...MODELS
SEEM TO BE IN GENERAL AGREEMENT THROUGH THE PERIOD WITH THE MAIN
FOCUS ON A DEVELOPING UPPER LOW. THIS UPPER LOW DEVELOPS OVER
THE EASTERN PACIFIC...AND DROPS IT SOUTHEAST TO A COUPLE HUNDRED
MILES WEST OF THE CENTRAL COAST BY WEDNESDAY/THURSDAY. AT THIS
TIME...DIFFICULT TO DETERMINE EXACTLY HOW MUCH MOISTURE THE
SOUTH TO SOUTHWEST FLOW AROUND THIS SYSTEM WILL HAVE TO WORK WITH.
SO...AT THIS TIME...WILL NOT INTRODUCE ANY MENTIONABLE POPS INTO
THE FORECAST. HOWEVER...DEPENDING ON FUTURE MODEL RUNS...POPS MAY
HAVE TO BE ADDED TO THE FORECAST. NO MATTER WHAT HAPPENS WITH THE
RAIN CHANCES...THIS SCENARIO WILL RESULT IN COOLER TEMPS FOR ALL
AREAS THROUGH THE PERIOD...AND PARTLY TO MOSTLY CLOUDY SKIES.
&&
.AVIATION...28/1825Z.
MOST COASTAL TAF SITES ARE ON THE VERGE OF CLEARING WITH A FAIRLY
QUICK RETURN OF LOW CLOUDS AND FOG EXPECTED AGAIN EARLY THIS
EVENING. COASTAL SITES WILL EXPERIENCE MVFR CONDITIONS...LOCAL IFR
CONDITIONS ON THE CENTRAL COAST...TONIGHT WHILE THE VALLEY TAFS WILL
EXPERIENCE MVFR TO LOCAL IFR CONDITIONS LATER TONIGHT. ANOTHER
AREA OF CONCERN IS THE ANTELOPE VALLEY THIS AFTERNOON WHERE THERE IS
A SLIGHT CHANCE OF AFTERNOON CONVECTION AND VCTS HAS BEEN INCLUDED
IN THE TAFS.
KLAX...GOOD CONFIDENCE IN CLEARING AROUND 19 TO 20Z FOLLOWED BY
MOSTLY VFR CONDITIONS THIS AFTERNOON ASIDE FROM AN AFTERNOON
INTRUSION BY THE LOW CLOUDS ALONG WITH THE SEA BREEZE CAUSING MVFR
CEILINGS. BY EARLY THIS EVENING THE LOW CLOUDS AND FOG ARE BACK TO
STAY WITH MVFR CONDITIONS LASTING THROUGH THE NIGHT AND THROUGH MOST
OF FRIDAY MORNING.
KBUR...GOOD CONFIDENCE IN VFR CONDITIONS THROUGH LATE THIS EVENING
WHEN THE LOW CLOUDS AND FOG RETURN AND CAUSE MVFR TO LOCAL IFR
CONDITIONS FOR THE REST OF THE NIGHT AND THROUGH MID MORNING FRIDAY.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
NONE
&&
PUBLIC...THOMPSON
AVIATION...SWEET
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 28, 5:00 AM PST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU MAY 28 2009
CAZ034>041-044>046-051>054-059-087-088-547-548-291300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU MAY 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND DESERT. THE MAIN THREAT
WITH THUNDERSTORMS WILL BE GUSTY WINDS AND POSSIBLE DRY LIGHTNING.
LITTLE RAINFALL...IF ANY...IS EXPECTED.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY OVER THE MOUNTAINS
AND DESERT ON FRIDAY. THE MAIN THREAT WITH THESE POSSIBLE STORMS
WILL BE GUSTY WINDS AND POSSIBLE DRY LIGHTNING. LITTLE RAINFALL...IF
ANY...IS EXPECTED.
HALL
Hail, San Luis Obispo
- When
- May 28, 2:45 PM PST
- Where
- San Luis Obispo County, 12.01 mi W of Simmler
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.380, -120.190
The Cal Fire station in LaPanza reported a thunderstorm produced three quarter inch hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, May 28, 2009$360,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2009$348,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in West Virginia, May 28, 2009$200,000 · 50 kt wind · 4 events
- Flash Flooding in Virginia, May 28 to 29, 2009$52,000 · 9 events
- Hail and Damaging Wind in Ohio, May 28, 2009$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, May 28 to 29, 2009$28,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, May 28, 2009$30,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, May 28, 2009$15,000 · 60 kt wind · 10 events
- Flooding in Iowa, May 28 to 31, 2009$15,000 · 4 events
- Hail and Damaging Winds in Kentucky, May 28, 2009$7,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, May 28, 2009$3,000 · 55 kt wind · 8 events
- Flash Flooding and Damaging Winds in Tennessee, May 28, 200950 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169370.